Alabama, 2004Damaging Wind in Alabama, August 20, 2004
August 20, 2004 · NWS BMX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $11,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 1:14 PM CST, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 20, 1:14 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
214 PM CDT FRI AUG 20 2004
.SYNOPSIS...LOW LEVEL JET REALLY GETTING CONVECTION GOING THIS
AFTERNOON. FORECAST HIGHS WERE REALIZED WITH RAIN COOLED
AIR NOW (OR SOON TO BE) AFFECTING MOST LOCATIONS. THUS...
TRENDING TEMPERATURES DOWNWARD FOR THE REMAINDER OF THE
DAY. CURRENT CONDITIONS CONSIST OF NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGHOUT THE CWA WITH A FEW IN THE BODERLINE
SEVERE CATEGORY. SEVERE THUNDERSTORM WATCH ISSUED BY THE STORM
PREDICTION CENTER THIS AFTERNOON PROMPTED BY VEERING LOW LEVEL
WINDS UPSTREAM...AHEAD OF THE COLD FRONT...IN THE ARKALMIS AS A
MID LEVEL DISTURBANCE TRACKS ACROSS THE ARKLATEX. PWS HAVE
REBOUNDED SIGNIFICANTLY TODAY...NOW IN EXCESS OF 2 INCHES
THROUGHOUT THE REGION.
&&
.SHORT TERM...CURRENT CONVECTION THE MAIN CONCERN THIS AFTERNOON...
FOLLOWED BY TEMP CONCERNS TONIGHT AND OVER THE WEEKEND. ABUNDANT
MOISTURE/PRECIP SHOULD KEEP TEMPS ABOVE GUIDANCE TONIGHT...AND
BELOW TOMORROW. RAISED OVERNIGHT READINGS ACCORDINGLY. OTHERWISE
THE FORECAST LOOKS GOOD...KEEPING LIKELY POPS THROUGH MIDDAY
SUNDAY.
&&
.LONG TERM...ZONAL FLOW SHOULD KEEP DAY TO DAY CHANGES TO A MINIMUM
NEXT WEEK. NEAR CLIMO CONDITIONS LOOK IN STORE AND GUIDANCE LOOKS
VERY REASONABLE AND IN RATHER GOOD AGREEMENT. SEE NO REASON AT THE
MOMENT FOR SIGNIFICANT CHANGES NOR DEVIATION FROM GUIDANCE.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 69 84 69 85 66 / 60 70 60 40
ANNISTON 69 84 71 85 68 / 60 70 60 40
BIRMINGHAM 71 84 72 85 69 / 60 70 60 40
TUSCALOOSA 71 85 72 86 68 / 60 70 60 40
CALERA 70 85 71 86 68 / 60 70 60 40
AUBURN 70 86 73 86 69 / 60 70 60 50
MONTGOMERY 72 87 73 88 70 / 60 70 60 50
TROY 70 87 72 88 68 / 60 70 60 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 767 IS
IN EFFECT FOR PORTIONS OF NORTHERN AND NORTH CENTRAL ALABAMA THROUGH
7 PM INCLUDING THE FOLLOWING COUNTIES...IN THE BMX CWA MARION...
LAMAR...FAYETTE...PICKENS...TUSCALOOSA...WALKER...
WINSTON...JEFFERSON...BLOUNT...ST CLAIR...ETOWAH...CHEROKEE...AND
CALHOUN.
NONE.
&&
12
Hazardous weather outlook, Aug 20, 12:40 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT FRI AUG 20 2004
ALZ011>015-017>050-211838-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
140 PM CDT FRI AUG 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...(THIS AFTERNOON AND TONIGHT).
...SLIGHT RISK OF SEVERE STORMS NORTHERN HALF...
NUMEROUS SHOWERS AND THUNDERSTORMS AREA EXPECTED ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. SOME STORMS MAY BE SEVERE.
.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)
NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED SATURDAY AND SATURDAY
NIGHT. ONCE AGAIN LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WHERE
STORMS PERSIST. AT THIS TIME...NO ORGANIZED SEVERE WEATHER IS
EXPECTED.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTERS MAY BE
REQUIRED.
In the hours before
Special weather statement, Aug 20, 2:06 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
306 PM CDT FRI AUG 20 2004
ALZ023-202100-
TUSCALOOSA-
306 PM CDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
400 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 304 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SAMANTHA...MOVING EAST AT 35 MPH. OTHER STRONG
STORMS WERE ACROSS THE WESTERN PART OF THE COUNTY.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR TUSCALOOSA...
SAMANTHA...NORTHPORT...HOLT...KELLERMAN AND BROOKWOOD THROUGH 400 PM
CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK
OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS
LAWN FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 2:28 PM CST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
328 PM CDT FRI AUG 20 2004
ALZ032-202100-
HALE-
328 PM CDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR HALE COUNTY UNTIL 400 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 324 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SAWYERVILLE...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAWYERVILLE...AKRON
AND WILEY THROUGH 400 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 2:45 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT FRI AUG 20 2004
ALZ024-202130-
JEFFERSON-
345 PM CDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR JEFFERSON COUNTY UNTIL 430
PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHWEST OF NORTH JOHNS...MOVING NORTHEAST AT
25 MPH. OTHER STRONG STORMS WERE JUST WEST OF THE PINSON AREA.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR NORTH JOHNS...
HUEYTOWN...SYLVAN SPRINGS...WEST JEFFERSON...MINOR...MORRIS...
KIMBERLY AND GRAYSVILLE THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 2:50 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT FRI AUG 20 2004
ALZ011>013-022-202120-
FAYETTE-LAMAR-MARION-PICKENS-
350 PM CDT FRI AUG 20 2004
THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM SEVERE THUNDERSTORM
WATCH NUMBER 767...LAMAR...MARION...PICKENS...AND FAYETTE.
Special weather statement, Aug 20, 3:04 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT FRI AUG 20 2004
ALZ023-202130-
TUSCALOOSA-
404 PM CDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR EASTERN TUSCALOOSA COUNTY
UNTIL 430 PM CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 400 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER BROOKWOOD...MOVING NORTHEAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR BROOKWOOD AND
KELLERMAN THROUGH 430 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Special weather statement, Aug 20, 3:16 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI AUG 20 2004
ALZ033-202200-
PERRY-
416 PM CDT FRI AUG 20 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PERRY COUNTY UNTIL 500 PM
CDT...
...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 7 MILES NORTHWEST OF HEIBERGER...MOVING EAST AT 25 MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR MARION AND HEIBERGER
THROUGH 500 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.
IN ADDITION...STRONG GUSTY WINDS ARE POSSIBLE. THESE WINDS CAN BREAK OFF
SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN
FURNITURE AND TRASH CANS.
Thunderstorm Wind, Tuscaloosa
- When
- August 20, 3:20 PM CST
- Where
- Tuscaloosa County, Tuscaloosa
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $11,000
- Reported by
- NEWSPAPER
- Coordinates
- 33.200, -87.567
A few trees were blown down across the county. One tree landed on a mobile home in Tuscaloosacausing minor damage.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Massachusetts, August 20, 20041 injured · $490,000 · 2 in hail · 21 events
- Lightning Strike in Alabama, August 20, 2004$500,000 · 1 event
- Damaging Wind in New Hampshire, August 20, 200410 injured · 50 kt wind · 1 event
- Hail and Damaging Winds in Georgia, August 20, 2004$76,000 · 1 in hail · 18 events
- Damaging Wind in Pennsylvania, August 20, 2004$50,000 · 56 kt wind · 1 event
- Damaging Wind in New Hampshire, August 20, 2004$50,000 · 50 kt wind · 1 event
- Damaging Wind in New York, August 20, 2004$30,000 · 65 kt wind · 1 event
- Damaging Wind in Ohio, August 20, 2004$25,000 · 52 kt wind · 1 event
- Tornado in Massachusetts, August 20, 2004$25,000 · F0 · 1 event
- Flash Flood in Louisiana, August 20, 2004$20,000 · 1 event
- Lightning Strike in Massachusetts, August 20, 20041 injured · 1 event
- Tornado and Hail in Alabama, August 20, 2004F0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416574.